Hot Flushes: Hi, it's been a while since I posted... - Thyroid UK

Thyroid UK
102,165 members117,658 posts

Hot Flushes

Hi, it's been a while since I posted, I have been following the advice given and support from members. I am still in what Drs call sub clinical Hashimotos Thyroiditis, still not being treated for it as my labs are all in range. My TSH goes between 3.39 to 6.03 currently it is 4.39. Same labs and ranges as per my previous blood results.

I take the following supplements

Vit D3 -Drs prescription

Vit K2 MK7

Omega 3

Iron - Drs prescription

Magnesium Citrate

Vit B12 Tablets -Drs prescription

Vit C

Selenium

Vit B Complex

Lansoprazole

Bisoprapol - Drs prescription

I am on HRT Evoril Conti Patches which have worked well for 6 years, suddenly hot flushes and night sweats with nausea fatigue etc are back. Drs say it's because of a further drop in Estrogen and have Prescribed Fluoxtine Antidepressants to help with the flushes. I am on day 8 taking these and don't feel good with headaches and upset stomach. Before I decide not to take anymore has anyone had success with this treatment. I am not sure if the hot flushes are Menopause or Thyroid related.

Any info or advice would be welcome.

Thanks.

11 Replies
oldestnewest

have Prescribed Fluoxtine Antidepressants to help with the flushes

I'm no expert, but I fail to see how antidepressant can help with hot flushes. Sounds to me like it's just an excuse to get you on antidepressants because the doctors love prescribing them - they get extra funding, or something, for prescribing them, so they'd love to give them to all their patients.

Also, from what I've heard, that is one of the worst antidepressants you can take. So, if it were me, I wouldn't care whether my hot flushes came from menopause or thyroid, I wouldn't take them. But, just out of curiosity, do they help?

1 like
Reply

Hi, I don't know if they are helping or not yet as I am only on 10mg and people say you have to give them time to work. I don't recognise the possibility that I may be depressed I only know that I have had two years of not feeling well hence the tests and blood tests and thyroid diagnosed but also fatigue and anxiety and flushes etc so don't know if that Meno symptoms or not. I wonder if root causes are dealt with either hormone or thyroid hormone I would feel better but they won't treat thyroid yet, I am not really socialising or doing anything as I am always too tired and yucky.

Reply

Hot flushes can be either hypo or meno, but anxiety and depression are very much hypo symptoms. And, myself, I'd rather have a trial of levo than an antidepressant, so I'd go all out to insist on getting that.

It's quite amazing that they are so willing to prescribe dangerous antidepressants, for which there aren't any blood tests to show you need them, yet behave is if the cost of thyroid hormones comes out of their own pockets and refuse to prescribe them. Levo is far safer than an antidepressant.

1 like
Reply

Thanks Greygoose, these meds make me feel nausea and bad headaches and not quite right, I am going to stop taking them and go back to Drs, you are right about Levo, the TSH level in my opinion is not a good marker on its own, they don't listen to symptoms and just assume it's Meno, how many of us are suffering unnecessarily I wonder.

Reply

Just about all of us on here, I imagine. Plus many thousands who don't have a computer, or haven't thought of googling their complaint. Which, strange as it may seems, was me about 15 years ago!

1 like
Reply

A GP practice gets over £1600 for every patient for whom they prescribe ADs.

In a practice of,say, 4000, if you can get 25% on ADS, you've made over £1.6 million for your surgery. No wonder they're always pushing them.

2 likes
Reply

Omg no wonder they put us on this medication then, whatever has happened to healthcare, it's all about money now, you can't have some meds as they cost too much and others they dish out as they make a fortune out of them, very worrying. Thank you for the info, I am not taking anymore.

Reply

I'd ask for a trial of Levo. If you are hypo it is not advisable to take ADs full stop .

Some of the symptoms you describe

ie nausea , night sweats , hot flushes could be your adrenals compensating for

lack of thyroid hormone.

Reply

Hi, my Drs gave me a trial of Levo 25mg, they gave me permanent headache, I was on them two months two different brands, the Wockardt brand was better than Pharma Mercury, after this time I had bloods done and my TSH was around 3 and my FT4 was back in range albeit low end so Drs took me off the Levo, I don't think there was any benefit in giving me cos my FT4 was below range then when it went back in range stopped the meds. I am due more bloods on 20/9 so will have to see what they are like

Reply

Why did they stop the Levo? You need to continue it . I don't like calling people stupid but some GPS are .

Reply

I think the GP was nervous to prescribe Levo to start with as I have been having bloods done every three months and TSH was under 5 all the time apart from once when it went to 6.03 and FT4 was below range so she gave me a trial of 25mcg after two months TSH and FT4 was back in range, she thought my Hashimotos was inactive as TPO was around 500 and not increasing therefore I didn't have Hypothyroidism but was sub clinical. She then stopped the Levo. The last three months started with flushes and sweats and fatigue so thought it was my HRT not working but it could be Hypo symptoms but don't know until I see bloods next week. All I know is I feel rubbish and Drs don't seem able to sort it out, like many of us I suppose.

Reply

You may also like...